The Food and Drug Administration (FDA) is issuing a warning about the possibility of worsening depression or suicidal thought in people, particularly children, who take any of 10 popular antidepressants, especially at the beginning of treatment or when the dosage is changed.
The letter from the FDA to the drug manufacturers requests labeling changes warning of possible suicide, worsening depression, anxiety, and panic attacks in adults and children.
The following antidepressants were requested to add warning labels:
- Prozac (sold generically as fluoxetine)
Other signs of worsening depression, such as anxiety, agitation, panic attacks, insomnia, irritability, hostility, impulsivity, severe restlessness, and mania (feeling extremely happy or very irritable, inflated self-esteem, not needing as much sleep as usual, talking or being more active than usual) should also be evaluated.
It is not yet known if the drugs are responsible for these behavioral changes, but the FDA is advising physicians and families to be aware of these behaviors so that if they do emerge, they will seek treatment immediately.
The FDA did not recommend that people discontinue their antidepressants.